Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Mar 31, 2021, 3:16 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2021, 3:16 PM CDT (20:16 UTC)
- Expired
- Mar 31, 2021, 3:45 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
County Tangipahoa Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
683 WWUS84 KLIX 312016 SPSLIX Special Weather Statement National Weather Service New Orleans LA 316 PM CDT Wed Mar 31 2021 LAZ072-075-312045- Northwest St. Tammany-Southern Tangipahoa- 316 PM CDT Wed Mar 31 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND SOUTHEASTERN TANGIPAHOA PARISHES... At 315 PM CDT, a strong thunderstorm was located over Robert, or near Hammond, moving east at 40 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Hammond, Covington, Madisonville and Robert. LAT...LON 3047 9046 3064 9039 3057 9003 3038 9012 TIME...MOT...LOC 2015Z 288DEG 35KT 3054 9035 $$ MSW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Mar 31, 1:38 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 31, 1:38 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
138 PM CDT Wed Mar 31 2021
.AVIATION...18 TAF Package...Main issue this package is convection
and the cold front. The front is quickly sweeping through and will
move through BTR around 19z and continue to the southeast pushing
through MSY between 2030-21z with GPT being the last terminal to
see frontal passage between 2130-22z.Up to about ASD and GPT most
convection will probably be right on but mostly behind the front.
ASD and GPt have the best chance of seeing strong storms with the
front as the environment will be better able to handle convection
there. Otherwise outside of low cigs the biggest issue will be
winds. Very strong northwesterly to north-northwesterly winds
immediately behind the front will impact everyone but these winds
will be even stronger at NEW and MSY. Winds could gusts abv 40kts
for hours at NEW. Strong winds at NEW/MSY/ASD/GPT will likely
continue through the night even at the sfc precluding the mention
of LLWs however, BTR and MCB will carry that as winds at the sfc
will likely finally decouple during the early morning hours while
a couple hundred to around 1k ft winds will be near 40kts. /CAB/
&&
.PREV DISCUSSION... /issued 636 AM CDT Wed Mar 31 2021/
AVIATION(Updated for 12Z TAF Cycle)...
IFR/LIFR conditions should start to improve over the next few
hours this morning as fog clears out of the area.Visibility
restrictions will remain for most terminals through this evening
and then begin to improve. Beyond this, can expect VFR/MVFR
ceilings through Thursday afternoon./TDB/
PREV DISCUSSION... /issued 449 AM CDT Wed Mar 31 2021/
SHORT TERM...
Cold front moving through the area today will bring more showers and
possibly a few thunderstorms. The latest Storm Prediction Center
outlook has our area at a Slight Risk for northern parishes and
coastal counties and a Marginal Risk for all other areas in our CWA
for severe weather today. The main threat for our area will be
possible gusty winds, with some being damaging mainly early evening
tonight through at least 8am Thursday. There is a small chance for
hail and tornadoes, although confidence is very low it still cannot
be ruled out. Wind advisory for 22Z Wednesday through 13Z Thursday
still in effect with widespread wind speeds 25-35mph and frequent
gust up to 50 mph expected. Once the front moves out of the area, we
will dry out fairly quickly and should see quiet and dry conditions
through the weekend. Besides some minor adjustments to the Max/Min
temps for Thursday through Saturday time frame, no real changes were
made to the official forecast. /TDB/
LONG TERM (Saturday through Tuesday)...A vigorous yet largely
moisture starved shortwave trough will slide through the forecast
area over the weekend. The primary impact from this upper level
feature will be an increase in cloud development. However, very dry
air in the mid-levels will induce a capping inversion that will
effectively prohibit any convective development through the period.
Temperatures will continue to modify as the thermal trough over the
area on Thursday and Friday will be well east of the region by the
weekend. Temperatures will be closer to average this weekend with
highs in the in the lower to middle 70s and lows in the upper 40s
and lower 50s expected.
A broad mid and upper level ridge axis will begin to overspread the
forecast area in the wake of the trough on Monday and continue to
gain influence over the region on Tuesday. Strong subsidence aloft
will lead to warmer temperatures and clearing skies early next week.
In the low levels, a ridge axis centered over the eastern Gulf will
promote increased onshore flow, and humidity values will begin to
increase. However, the subsidence aloft will keep a strong mid-
level inversion in place. Thus, even as temperatures climb into the
upper 70s and lower 80s early next week, instability values will
remain fairly limited. PG
AVIATION (06Z Aviation Discussion)...Confidence is high that low
stratus will impact the terminals through around 15z tomorrow with
ceilings ranging from 200 to 800 feet expected. These low ceilings
will begin to lift after 15z as temperatures climb and boundary
layer mixing increases. Lower confidence exists concerning the fog
potential for tonight. If boundary layer flow weakens enough, some
advection fog could occur over parts of coastal MS and coastal LA.
KGPT, KMSY, KNEW, and KHUM would be most affected by any fog. By
18z, most of the terminals should see VFR ceilings of around 4000 to
6000 feet in advance of an approaching convective line. This line of
showers and thunderstorms will move through between 22z and 06z
resulting in another period of IFR ceiling restrictions. Periods of
IFR restrictions could also accompany the heavier downpours. After
04z, strong northwest flow and VFR conditions are expected in the
wake of the convective line and cold front. PG
MARINE...
A dense fog advisory has been issued this morning from 9Z through
15Z for the entire marine area. A Gale Warning has also been issued
for all coastal waters starting this evening around 00Z through
around 15Z Thursday morning. A cold front with very strong cold air
advection will move through this evening bringing some showers and
thunderstorms. Winds and seas will be elevated with gale force
windgusts up to 50mph and waveheights near 3 to 6 ft in the tidal
lakes and 6 to 11 ft in the open waters. Winds and seas will
finally be able to settle Friday as gale conditions move out of the
area. /TDB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 40 60 34 61 / 10 0 0 0
BTR 42 62 36 63 / 10 0 0 0
ASD 43 62 36 63 / 20 0 0 0
MSY 50 62 44 62 / 10 0 0 0
GPT 45 62 39 62 / 30 0 0 0
PQL 43 62 37 63 / 40 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 6 PM this evening to 8 AM CDT Thursday for
LAZ049-050-056>061-063>070-072-075>078.
GM...Gale Warning from 7 PM this evening to 10 AM CDT Thursday for
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...Wind Advisory from 6 PM this evening to 8 AM CDT Thursday for
MSZ080>082.
GM...Gale Warning from 7 PM this evening to 10 AM CDT Thursday for
GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, Mar 31, 2:38 PM CDT, 38 minutes before
Special Weather Statement National Weather Service New Orleans LA 238 PM CDT Wed Mar 31 2021 LAZ037-050-071-072-312015- Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa- 238 PM CDT Wed Mar 31 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA... NORTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES... At 238 PM CDT, a strong thunderstorm was located near Montpelier, or 14 miles south of Greensburg, moving east at 40 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Hammond, Ponchatoula, Independence, Albany, Montpelier, Natalbany, Robert and Tickfaw. LAT...LON 3056 9085 3073 9078 3063 9027 3037 9037 TIME...MOT...LOC 1938Z 288DEG 33KT 3062 9074 MSW
Special weather statement, Mar 31, 3:16 PM CDT, 0 minutes before
Special Weather Statement National Weather Service New Orleans LA 316 PM CDT Wed Mar 31 2021 LAZ072-075-312045- Northwest St. Tammany-Southern Tangipahoa- 316 PM CDT Wed Mar 31 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY AND SOUTHEASTERN TANGIPAHOA PARISHES... At 315 PM CDT, a strong thunderstorm was located over Robert, or near Hammond, moving east at 40 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Hammond, Covington, Madisonville and Robert. LAT...LON 3047 9046 3064 9039 3057 9003 3038 9012 TIME...MOT...LOC 2015Z 288DEG 35KT 3054 9035 MSW
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:57 PM CDT | River Flood Advisory | LIX | Ascension | 19 days |
| Mar 30, 7:57 PM CDT | River Flood Advisory | LIX | Ascension | 19 days |
| Mar 31, 4:37 AM CDT | Gale Warning | LIX | 32 hr | |
| Mar 31, 4:37 AM CDT | Marine Dense Fog Advisory | LIX | 5 hr | |
| Mar 31, 2:38 PM CDT | Special Weather Statement | LIX | Tangipahoa | 37 min |
| Mar 31, 4:20 PM CDT | Special Marine Warning | LIX | 55 min | |
| Mar 31, 4:35 PM CDT | Special Marine Warning | LIX | 55 min | |
| Mar 31, 5:26 PM CDT | Special Marine Warning | LIX | 64 min | |
| Mar 31, 6:16 AM CDT | River Flood Warning | LIX | Harrison | 20 hr |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.